Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Miami, FL

August 12, 2005Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 12, 2005, 2:11 PM EDT for Palm Beach County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 2:11 PM EDT (18:11 UTC)
Expired
Aug 12, 2005, 3:00 PM EDT
In force
49 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 113 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2783 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 121811
SVRMFL
FLC099-121900-
/O.NEW.KMFL.SV.W.0097.050812T1811Z-050812T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
211 PM EDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA

* UNTIL 300 PM EDT

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WELLINGTON...OR 11 MILES WEST OF LAKE WORTH.
  THIS STORM WAS NEARLY STATIONARY.

* THE STORM WILL AFFECT...
  WELLINGTON BY 245 PM EDT

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SEVERE WEATHER.

LAT...LON 2661 8038 2656 8021 2667 8020 2668 8033

$$

BAXTER
2 follow-up statements
000
WWUS52 KMFL 121838
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
235 PM EDT FRI AUG 12 2005

FLC099-121900-
/O.CON.KMFL.SV.W.0097.000000T0000Z-050812T1900Z/
PALM BEACH FL-
235 PM EDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR
CENTRAL PALM BEACH COUNTY...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE WARNING WEST OF WELLINGTON HAS WEAKEN...BUT
A NEW THUNDERSTORM WAS APPROACHING SEVERE LEVELS JUST NORTH OF PGA BOULEVARD
OR ABOUT 12 MILES NORTHWEST OF PALM BEACH GARDENS. THIS STORM WILL REMAIN 
NEARLY STATIONARY. THEREFORE...THE SEVERE THUNDERSTORM WARNING CONTINUES 
UNTIL 3 PM EDT FOR CENTRAL PALM BEACH COUNTY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SEVERE WEATHER.

LAT...LON 2666 8040 2664 8023 2675 8024 2680 8035

$$

BAXTER
000
WWUS52 KMFL 121900
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
257 PM EDT FRI AUG 12 2005

FLC099-121907-
/O.EXP.KMFL.SV.W.0097.000000T0000Z-050812T1900Z/
PALM BEACH FL-
257 PM EDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PALM BEACH COUNTY
EXPIRES AT 300 PM EDT...

THE THUNDERSTORMS OVER CENTRAL PALM BEACH COUNTY HAS HAS WEAKEN. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PALM BEACH COUNTY 
HAS BEEN ALLOWED TO EXPIRE. THE STORMS CAN STILL PRODUCE GUSTY WINDS UP
TO 40 MPH...CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL FOR THE 
NEXT HOUR OR SO. IF YOU SEE LIGHTING OR HEAR THUNDER MOVE INSIDE UNTIL THE
STORMS HAVE PASSED.

LAT...LON 2666 8040 2664 8023 2675 8024 2680 8035

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:23 AM EDT, 10 hours 48 minutes earlier.

Area forecast discussion, Aug 12, 3:23 AM EDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
323 AM EDT FRI AUG 12 2005

.DISCUSSION...ATLANTIC RIDGE WILL BE THE DOMINANT WEATHER FEATURE
THROUGH THE FORECAST PERIOD. THE RIDGE IS EXPECTED TO LIE ACROSS
CENTRAL AND NORTH FLORIDA THROUGH NEXT WEEK...KEEPING SOUTH
FLORIDA IN A PREVAILING EASTERLY FLOW. THIS WILL RESULT IN
AFTERNOON CONVECTION BEING CONCENTRATED ACROSS INTERIOR AND GULF
COASTAL SECTIONS OF THE AREA. ETA SHOWS THE RIDGE WEAKER AND
ACROSS SOUTH FL THIS WEEKEND...BRINGING WINDS BACK TO LIGHT AND
VARIABLE...AND THUS HIGHER EAST COAST POPS. HOWEVER...ETA SEEMS TO
HAVE NOT INITIALIZED AS WELL AS THE GFS WITH THE CURRENT FLOW
PATTERN...AND HPC SIDES WITH THE GFS...SO WILL I. AS
SUCH...LITTLE CHANGES WILL BE MADE TO THE FORECAST THIS MORNING.

&&

.MARINE...WINDS WILL PREVAIL OUT OF THE EAST WHILE INCREASING
SLIGHTLY INTO THE MIDDLE PART OF NEXT WEEK. SEAS WILL CONTINUE
LOW. LOCAL SWELL FROM IRENE...IF AT ALL...IS JUST TOO EARLY TO BE
DETERMINED. AS SUCH...WILL EXCLUDE THIS FROM THE FORECAST AT THIS
POINT.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  92  79  90  79 /  30  20  30  20
FORT LAUDERDALE  91  80  91  80 /  30  20  30  20
MIAMI            93  80  92  80 /  30  20  30  20
NAPLES           93  77  93  77 /  50  20  50  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DG
Hazardous weather outlook, Aug 12, 11:09 AM EDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1109 AM EDT FRI AUG 12 2005

FLZ063-066>075-130100-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1109 AM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SOME STRONG THUNDERSTORMS THIS AFTERNOON INTO EVENING OVER SOUTH FLORIDA...

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER THE EAST COAST AND NORTHERN INTERIOR AREAS OF SOUTH FLORIDA.
THE THUNDERSTORMS WILL MOVE TO THE WEST THROUGH THE AFTERNOON
HOURS...AS THE EAST COAST SEA BREEZE DEVELOPS AND MOVES INLAND.
THE MAIN IMPACTS FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTING STRIKES, SMALL HAIL, GUSTY WINDS, AND LOCALLY
HEAVY RAINFALL. IF YOU SEE LIGHTNING OR HEAR THUNDER MOVE INSIDE
UNTIL THE STORMS HAVE PASSED.

HAIL: TEMPERATURES ALOFT IS LITTLE BIT COOLER THIS MORNING OVER
THE CWA DUE TO THE UPPER LEVEL LOW MOVING SLOWLY WEST THROUGH THE
CENTRAL BAHAMAS. THERE IS ALSO A UPPER LEVEL JET OF 40 TO 5O KNOTS
THAT WILL DEVELOP ON THE WEST SIDE OF THE LOW AND MOVE INTO SOUTH
FLORIDA THIS AFTERNOON. THE COMBINATION OF THE UPPER LEVEL JET AND
THE COOLER AIR ALOFT WILL ALLOW FOR SOME SMALL HAIL TO DEVELOP
WITH THE STRONGEST THUNDERSTORMS OVER SOUTH FLORIDA TODAY.

FLOODING: THE THUNDERSTORMS WILL BE SLOW MOVERS THIS AFTERNOON AS
THE SURFACE RIDGE WILL REMAIN OVER SOUTH CENTRAL FLORIDA.
THEREFORE...ANY THUNDERSTORM THAT DOES DEVELOP THIS AFTERNOON WILL
ALLOW FOR 1 TO 3 INCHES OF RAINFALL THAT COULD LEAD TO LOW LYING
OR FLOOD PRONE FLOODING PROBLEMS. IF YOU SEE WATER COVERING THE
ROADWAY, DO NOT DRIVE YOUR VEHICLE THROUGH THE WATER. TURN AROUND
DO NOT DROWN.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

BAXTER

In the hours before

Special weather statement, Aug 12, 1:53 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
153 PM EDT FRI AUG 12 2005

FLZ072-121900-
BROWARD METROPOLITAN-
153 PM EDT FRI AUG 12 2005

...STRONG THUNDERSTORM OVER BROWARD AND PALM BEACH COUNTY LINE...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PARKLAND...OR NEAR CORAL SPRINGS...MOVING
SOUTH TO SOUTHWEST AROUND 5 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING...SMALL HAIL...AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.

A WARNING WILL BE ISSUED IF THIS THUNDERSTORM ACTIVITY STRENGTHENS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:08 PM EDTSevere Thunderstorm WarningMFLBroward9 min
Aug 12, 4:17 PM EDTSevere Thunderstorm WarningMFLCollier34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.